Rapid appearance of transient secondary adrenocortical insufficiency after alpha particle radiation therapy for Cushing's disease

D. M. Cook, R. M. Jordan, John Kendall, J. A. Linfoot

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

A 17 year old women received 12,000 rads of alpha particle radiation for the treatment of Cushing's disease. One day after the completion of therapy, the patient developed nausea, vomiting, headache, and postural hypotension. Laboratory evaluation demonstrated a marked fall of the previously elevated urinary 17 hydroxycorticosteroids (17 OHCS) and undetectable plasma cortisols. The urinary 17 OHCS transiently returned to supranormal levels but over a 2 1/2 week period decreased and then remained low. The patient also demonstrated a subnormal urinary aldosterone excretion in relation to plasma renin activity (PRA) during 10 mEq/24 h sodium restriction. The remainder of the endocrine evaluation was normal, suggesting that pituitary function otherwise remained intact. One and one half year after alpha particle therapy, the patient's urinary 17 OHCS were normal and responded normally to metyrapone. The relationship between urinary aldosterone excretion and PRA also was normal. It is postulated that there was an infarction of an ACTH secreting pituitary tumor leaving the remainder of the pituitary intact. A chronically elevated circulating level of ACTH with sudden loss of ACTH secretion appeared to have been responsible for the initial low urinary aldosterone as well as the low urinary 17 OHCS. This is the first reported case of a presumed pituitary tumor infarction in association with alpha particle pituitary radiation.

Original languageEnglish (US)
Pages (from-to)295-300
Number of pages6
JournalJournal of Clinical Endocrinology and Metabolism
Volume43
Issue number2
StatePublished - 1976
Externally publishedYes

Fingerprint

Alpha Particles
Pituitary ACTH Hypersecretion
Alpha particles
Radiotherapy
Aldosterone
Adrenocorticotropic Hormone
Plasmas
Renin
Tumors
Pituitary Neoplasms
17-Hydroxycorticosteroids
Infarction
Metyrapone
Radiation
Orthostatic Hypotension
Hydrocortisone
Sodium
Nausea
Vomiting
Headache

ASJC Scopus subject areas

  • Biochemistry
  • Endocrinology, Diabetes and Metabolism

Cite this

Rapid appearance of transient secondary adrenocortical insufficiency after alpha particle radiation therapy for Cushing's disease. / Cook, D. M.; Jordan, R. M.; Kendall, John; Linfoot, J. A.

In: Journal of Clinical Endocrinology and Metabolism, Vol. 43, No. 2, 1976, p. 295-300.

Research output: Contribution to journalArticle

@article{cf7d043d141343269092115a6d9c4de6,
title = "Rapid appearance of transient secondary adrenocortical insufficiency after alpha particle radiation therapy for Cushing's disease",
abstract = "A 17 year old women received 12,000 rads of alpha particle radiation for the treatment of Cushing's disease. One day after the completion of therapy, the patient developed nausea, vomiting, headache, and postural hypotension. Laboratory evaluation demonstrated a marked fall of the previously elevated urinary 17 hydroxycorticosteroids (17 OHCS) and undetectable plasma cortisols. The urinary 17 OHCS transiently returned to supranormal levels but over a 2 1/2 week period decreased and then remained low. The patient also demonstrated a subnormal urinary aldosterone excretion in relation to plasma renin activity (PRA) during 10 mEq/24 h sodium restriction. The remainder of the endocrine evaluation was normal, suggesting that pituitary function otherwise remained intact. One and one half year after alpha particle therapy, the patient's urinary 17 OHCS were normal and responded normally to metyrapone. The relationship between urinary aldosterone excretion and PRA also was normal. It is postulated that there was an infarction of an ACTH secreting pituitary tumor leaving the remainder of the pituitary intact. A chronically elevated circulating level of ACTH with sudden loss of ACTH secretion appeared to have been responsible for the initial low urinary aldosterone as well as the low urinary 17 OHCS. This is the first reported case of a presumed pituitary tumor infarction in association with alpha particle pituitary radiation.",
author = "Cook, {D. M.} and Jordan, {R. M.} and John Kendall and Linfoot, {J. A.}",
year = "1976",
language = "English (US)",
volume = "43",
pages = "295--300",
journal = "Journal of Clinical Endocrinology and Metabolism",
issn = "0021-972X",
publisher = "The Endocrine Society",
number = "2",

}

TY - JOUR

T1 - Rapid appearance of transient secondary adrenocortical insufficiency after alpha particle radiation therapy for Cushing's disease

AU - Cook, D. M.

AU - Jordan, R. M.

AU - Kendall, John

AU - Linfoot, J. A.

PY - 1976

Y1 - 1976

N2 - A 17 year old women received 12,000 rads of alpha particle radiation for the treatment of Cushing's disease. One day after the completion of therapy, the patient developed nausea, vomiting, headache, and postural hypotension. Laboratory evaluation demonstrated a marked fall of the previously elevated urinary 17 hydroxycorticosteroids (17 OHCS) and undetectable plasma cortisols. The urinary 17 OHCS transiently returned to supranormal levels but over a 2 1/2 week period decreased and then remained low. The patient also demonstrated a subnormal urinary aldosterone excretion in relation to plasma renin activity (PRA) during 10 mEq/24 h sodium restriction. The remainder of the endocrine evaluation was normal, suggesting that pituitary function otherwise remained intact. One and one half year after alpha particle therapy, the patient's urinary 17 OHCS were normal and responded normally to metyrapone. The relationship between urinary aldosterone excretion and PRA also was normal. It is postulated that there was an infarction of an ACTH secreting pituitary tumor leaving the remainder of the pituitary intact. A chronically elevated circulating level of ACTH with sudden loss of ACTH secretion appeared to have been responsible for the initial low urinary aldosterone as well as the low urinary 17 OHCS. This is the first reported case of a presumed pituitary tumor infarction in association with alpha particle pituitary radiation.

AB - A 17 year old women received 12,000 rads of alpha particle radiation for the treatment of Cushing's disease. One day after the completion of therapy, the patient developed nausea, vomiting, headache, and postural hypotension. Laboratory evaluation demonstrated a marked fall of the previously elevated urinary 17 hydroxycorticosteroids (17 OHCS) and undetectable plasma cortisols. The urinary 17 OHCS transiently returned to supranormal levels but over a 2 1/2 week period decreased and then remained low. The patient also demonstrated a subnormal urinary aldosterone excretion in relation to plasma renin activity (PRA) during 10 mEq/24 h sodium restriction. The remainder of the endocrine evaluation was normal, suggesting that pituitary function otherwise remained intact. One and one half year after alpha particle therapy, the patient's urinary 17 OHCS were normal and responded normally to metyrapone. The relationship between urinary aldosterone excretion and PRA also was normal. It is postulated that there was an infarction of an ACTH secreting pituitary tumor leaving the remainder of the pituitary intact. A chronically elevated circulating level of ACTH with sudden loss of ACTH secretion appeared to have been responsible for the initial low urinary aldosterone as well as the low urinary 17 OHCS. This is the first reported case of a presumed pituitary tumor infarction in association with alpha particle pituitary radiation.

UR - http://www.scopus.com/inward/record.url?scp=0017124568&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0017124568&partnerID=8YFLogxK

M3 - Article

C2 - 181395

AN - SCOPUS:0017124568

VL - 43

SP - 295

EP - 300

JO - Journal of Clinical Endocrinology and Metabolism

JF - Journal of Clinical Endocrinology and Metabolism

SN - 0021-972X

IS - 2

ER -